Alert archive / Illinois / Winter Storm Warnings in 2023

Winter Storm Warning 4, NWS Quad Cities, IA

March 25, 2023Clinton County, Jackson County, Scott County, Iowa; 5 counties in Illinois

NWS Quad Cities, IA issued this winter storm warning at Mar 25, 2023, 2:32 AM CDT for Clinton County, Jackson County, Scott County, Iowa; 5 counties in Illinois. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2023, 2:32 AM CDT (07:32 UTC)
Expired
Mar 25, 2023, 12:26 PM CDT
In force
10 hr
Issued by
NWS Quad Cities, IA

Counties Clinton County, IA, Jackson County, IA, Scott County, IA, Carroll County, IL, Jo Daviess County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 48 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this winter storm warning went out at Mar 25, 12:43 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 25, 12:43 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1243 AM CDT Sat Mar 25 2023

...AVIATION UPDATE...

.UPDATE...
Issued at 906 PM CDT Fri Mar 24 2023

Quick secondary update on headlines. Chicago has added LaSalle
county, and given the forecast and layout of headlines, I've added
Putnam to fill a visual hole in the hazard map.

Again, for us, it looks like our highest totals will be in
Whiteside and adjacent sections of Carroll County.

UPDATE Issued at 841 PM CDT Fri Mar 24 2023

The arc of rainfall lifting northward continues to slowly lift
north. This is handled well by the short term guidance, showing
light qpf falling through 06z tonight. However, models are showing
a rapid transition to snow in that axis, especially near the Quad
Cities and northeast by 06z. While that seems aggressive, there is
notable dry low level air in north central Illinois, with a pocket
of lower to mid 20s dewpoints in the vicinity of Rockford. The
small reservoir of drier air, is already allowing for a ice
pellet mix near Aurora via MPING reports. Thus, at least a mix
should be in place from the Quad Cities northeast well before the
time of maximum lift.

Regarding the period of maximum lift, with the deformation zone in
the 09z through 14z time frame, there is an indication that a
short period of very deep dendritic growth of 3-5 kft is possible,
along with the HRRR suggestion of thunder. I do think the Kuchera
accumulations are too bullish in lacking the compression of such
wet snow on warm ground, but the dendritic growth may allow for at
least an hour of 2+ inch per hour snowfall rates in the advisory
counties. The best signal for a longer duration of these rates is
in Whiteside and southeast Carroll counties. So, it's posssible
should these trends develop, a overnight upgrade to a warning
could occur with amounts potentially in the 5-10 range there.

No changes on headlines this evening.

ERVIN

&&

.SYNOPSIS...
Issued at 309 PM CDT Fri Mar 24 2023

18z surface data has low pressure in southeast Oklahoma with a
frontal boundary into southern Missouri while high pressure was over
the Great Lakes. Dew points were in the 20s across the Great Lakes
and into the central and northern Plains with 30s and 40s from the
Ohio Valley into the southern Plains.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 309 PM CDT Fri Mar 24 2023

The current winter weather headlines have been expanded south and
east.

Dry air from the high over the Great Lakes will keep dry conditions
until almost sunset across the area. Around sunset rain from the
storm system will slowly move into the southern areas and expand
northward through midnight.

After midnight the rain will cool the atmosphere and force the rain
over to all snow in roughly a two hour period; the most likely time
frame being 2 to 4 AM.

The snow will be a very wet type and initially will melt on contact
with the warm ground and roads. However toward sunrise snowfall
rates are expected to increase to 1-1.5 inches per hour. Once this
snowfall rate occurs snow will begin to accumulate on grassy
surfaces. A slushy accumulation on the roads is expected as roadway
temperatures cool. Bridges and overpasses will have the best chances
of becoming slick and snow covered.

The snow will end from west to east Saturday morning with dry
conditions Saturday afternoon.

As for snowfall amounts there has been a slight shift to the east
with the axis of the heaviest snow. Additionally there will be sharp
gradients on the western and eastern edges of the snow axis.

The axis of the heaviest snow currently looks to be from just east
of the Quad Cities, through Sterling, IL and a little east of
Rockford, IL.

Amounts in the advisory area look to be 3-6 inches east of the
Mississippi and generally north of I-80. South of I-80 and west of
the Mississippi amounts of 1 to 3 inches are expected.

.LONG TERM...(Saturday night through Friday)
Issued at 309 PM CDT Fri Mar 24 2023

Cooler than normal through mid-week then above normal temperatures
with a significant storm system.

Saturday night
Assessment...high confidence

Quiet, dry and chilly conditions will be seen as high pressure moves
through the Midwest.

Sunday through Monday night
Assessment...medium to high confidence

An upper level disturbance followed by a weak storm system will move
through the area. The disturbance will bring some light snow or a
rain/snow mix to the area on Sunday. The weak storm system is
forecast to bring a rain/snow mix to the area Sunday night
followed by rain Monday into Monday night.

Right now the model consensus has slight chance pops Sunday, chance
pops Sunday night into Monday and then slight chance pops Monday
night.

Snow accumulations for either event look to be a dusting. At the
very worst localized 1 inch amounts are possible.

Tuesday/Tuesday night
Assessment...high confidence

Quiet, dry but cooler than normal conditions will be seen as high
pressure quickly moves through the Midwest. Attention then turns to
the significant storm system.

Wednesday through Friday
Assessment...high confidence on a storm system. Medium confidence
on timing

The global models bring a significant storm system through the area
and suggest that it will arrive in two parts; the first Wednesday
into Wednesday night and the second Thursday into Friday.

From a big picture view the two separate systems will pull much
warmer air into the area. The precipitation type looks to be all
rain with the warm air over the area and a potential for
thunderstorms. Temperatures will be slightly below normal on
Wednesday but will climb to above normal by Friday.

Right now the model consensus has slight chance to chance pops
Wednesday, chance pops Wednesday night and Friday with likely pops
Thursday and Thursday night.

Overall rainfall looks to be light to moderate but could be locally
heavy from thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1243 AM CDT Sat Mar 25 2023

A messy night remains ahead of us, as an area of low pressure will
bring widespread rain transitioning to snow early this morning,
along with widespread MVFR to IFR conditions. The snow will
gradually expand southward, which will lead to increasing
potential for accumulations. One major area of uncertainty is
whether or not the snow will overcome the relatively warmer
pavement temperatures, which may result in some slushy
accumulations. Ensemble guidance is suggesting that snowfall
rates of between 0.5 to 1.0 inches per hour are likely, with the
possibility of higher snowfall rates for a brief period after 12z
near MLI. This snow is expected to be the wet, heavy variety.
Eventually, the snow will taper off by mid to late morning, with
VFR conditions returning for the PM hours today.

&&

.HYDROLOGY...
Issued at 903 PM CDT Fri Mar 24 2023

Have issued a Flood Watch for Moline and Joslin on the lower Rock
River basin. Still 48+ hrs away but given western shift to
heavier qpf axis now projected over the basin owing to moderate
confidence at this range to go ahead and issue. Still, uncertainty
in how much of the qpf falls as rain versus snow with influence on
runoff. The Flood Watch also remains in effect for La Moine River
near Colmar.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory from 4 AM early this morning to 1 PM CDT
     this afternoon for Clinton-Jackson-Scott.

IL...Winter Weather Advisory from 4 AM early this morning to 1 PM CDT
     this afternoon for Bureau-Carroll-Henry IL-Jo Daviess-
     Mercer-Putnam-Rock Island-Stephenson-Whiteside.

MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Schultz
HYDROLOGY...McClure
Hazardous weather outlook, Mar 24, 9:47 PM CDT, 4 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
947 PM CDT Fri Mar 24 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260300-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
947 PM CDT Fri Mar 24 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Rain will mix with, then change to heavy wet snow overnight. A
Winter Weather Advisory has been issued for areas near Quad
Cities and northeast. Please see the Winter Weather Advisory for
more details on accumulations.

The main impact will be during the time snow is falling, when wet
roads and slush covered roads are expected between 2 AM and Noon
Saturday. Visibility will be low at times in heavy snow rates that
could briefly reach 2 inches per hour. Despite the heavy snow,
most accumulation is expected on grassy and elevated surfaces.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Accumulating wet snow will continue after sunrise Saturday
morning, with snow coming to an end by the late morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight. However,
reports of snow accumulation of an inch or greater would be
appreciated.

Ervin/JTS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:19 PM CDTWinter Weather AdvisoryDVNBenton21 hr
Mar 24, 8:31 PM CDTRiver Flood WatchDVNHenry, Rock Island, Whiteside5 days
Mar 24, 8:31 PM CDTRiver Flood WatchDVNHenry, Rock Island5 days

Nearby

Winter Storm Warnings in Illinois, 2023Winter Storm Warnings in Iowa, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.